Georgia, 2014

Damaging Winds and Lightning Strike in Georgia, April 7, 2014

April 7, 2014 · NWS CHS · 6 events in 5 counties and zones

Ahead of a pre-frontal squall line, the Storm Prediction Center issued a Tornado Watch for much of the region due to a favorable combination of kinematic and thermodynamic parameters. An outflow boundary advanced south into the I-16 corridor and just north of Beaufort/Charleston, pushing surface based instability into southern/coastal counties of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Ahead of a pre-frontal squall line, the Storm Prediction Center issued a Tornado Watch for much of the region due to a favorable combination of kinematic and thermodynamic parameters. An outflow boundary advanced south into the I-16 corridor and just north of Beaufort/Charleston, pushing surface based instability into southern/coastal counties of the forecast area. A bowing segment interacted with this boundary and produced a few straight-line wind damage events from Tattnall County east to Chatham County. Another bowing segment brushed McIntosh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 7, 1:36 PM EST, 44 minutes earlier.

Area forecast discussion, Apr 7, 1:36 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
236 PM EDT MON APR 7 2014

...TORNADO WATCH IN EFFECT UNTIL 9 PM EDT...

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH OF THE REGION THIS MORNING. A COLD
FRONT WILL MOVE THROUGH THE REGION TONIGHT FOLLOWED BY A
REINFORCING COLD FRONT TUESDAY NIGHT INTO WEDNESDAY. COOL AND DRY
HIGH PRESSURE WILL THEN PREVAIL THROUGH THURSDAY BEFORE MILDER
WEATHER RETURNS LATE IN THE WEEK AS THE HIGH MOVES OFFSHORE. AN
APPROACHING COLD FRONT COULD BRING RAIN BACK TO THE AREA NEXT
MONDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
TORNADO WATCH 68 ISSUED FOR ALL BUT ALLENDALE-SCREVEN-JENKINS
UNTIL 9 PM. NASTY QLCS IS TAKING SHAPE ACROSS SOUTH-CENTRAL
GEORGIA WHICH WILL SPREAD EAST/NORTHEAST INTO THE AREA. BEST
CHANCES FOR SEVERE WEATHER WILL BE SOUTH OF THE I-16 CORRIDOR UP
ALONG THE LOWER SOUTH CAROLINA COAST INTO THE CHARLESTON METRO
AREA. WHAT APPEARS TO BE THE WEDGE FRONT IS MOVING BACK TO THE
SOUTH PER INFLUENCES FROM PRECIPITATION FALLING OVER THE CENTRAL
MIDLANDS. THE BOUNDARY IS SHOWING UP NICELY ON KCLX REFLECTIVITY
AND MAY SERVE TO ENHANCE THE TORNADO THREAT ALONG AND JUST AHEAD
OF IT AS IT DROPS EAST/SOUTHEAST. TRENDS ARE BEING MONITORED...

&&

.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY/...
TONIGHT...A SMALL SEVERE WEATHER POTENTIAL EXISTS AHEAD OF A COLD
FRONT BUT EXPECT LOWER LEVELS MAY BE STABILIZED SOMEWHAT BY THE
INITIAL CONVECTION AND POCKETS OF HEAVIER CONVECTIVE RAINS.
VERY HIGH PWATS SUGGEST WE WILL SEE SOME BANDS OF HEAVY RAINFALL
WITH A BIT OF TRAINING POTENTIAL OVERNIGHT POTENTIALLY CREATING
MINOR FLOODING ISSUES IN SOME AREAS.

TUESDAY...A COLD FRONT WILL BE NEAR THE COAST AND PUSHING
OFFSHORE AROUND DAYBREAK. RAIN CHANCES WILL BE LOWERING FROM WEST
TO EAST AS DRIER AIR FILTERS IN FROM THE WEST. HOWEVER...WEAK LOW
PRESSURE WILL PERSIST OVER THE AREA AHEAD OF THE DEEP UPPER TROUGH
APPROACHING FROM THE WEST AND WITH SOME DEEPER MOISTURE SHIFTING
BACK IN FROM THAT DIRECTION WE COULD SEE SOME SHOWERS EVEN DURING
THE AFTERNOON...BUT BETTER CHANCES WILL BE TUESDAY NIGHT AS THE
TROUGH AXIS SHIFTS OVER THE AREA. COULD SEE SOME GRAUPLE WITH THE
SHOWERS AS THE MID-LEVELS RAPIDLY COOL. TEMPERATURES SHOULD REACH
THE LOWER 70S TUESDAY AFTERNOON BEFORE FALLING BACK TO NEAR 50
TUESDAY NIGHT.

WEDNESDAY...COOL AND MOSTLY DRY CONDITIONS EXPECTED WEDNESDAY AS
HIGH PRESSURE BUILDS FROM THE WEST. THERE COULD BE SOME LINGERING
MOISTURE ALONG THE SC COAST TO PRODUCE SOME LIGHT SHOWERS IN THE
MORNING...POSSIBLY EVEN SOME GRAUPLE GIVEN THE LOW FREEZING/WET BULB
ZERO HEIGHTS. HIGH PRESSURE WILL EVENTUALLY SHIFT OVER THE CAROLINAS
WEDNESDAY NIGHT PROVIDING DECENT RADIATIONAL COOLING CONDITIONS.
COULD TEMPS DOWN NEAR 40 DEGREES BY DAYBREAK THURSDAY.

THURSDAY...HIGH PRESSURE WILL SLIP OFFSHORE CAUSING A SLIGHTLY
WARMER ONSHORE FLOW. EXPECT DRY CONDITIONS WITH HIGHS GENERALLY IN
THE LOWER TO MID 70S AWAY FROM THE LOCALLY COOLER COAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A WARMING TREND WILL BE ON TAP INTO EARLY NEXT WEEK AS HIGH PRESSURE
REMAINS OFFSHORE ALLOWING A MORE SOUTHERLY FLOW TO PREVAIL. NO
SIGNIFICANT RAIN CHANCES ARE EXPECTED THROUGH THE WEEKEND BUT THAT
COULD CHANGE ON MONDAY AS A COLD FRONT BEGINS TO APPROACH FROM THE
WEST.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
EXPECT DETERIORATING CONDITIONS THIS AFTERNOON AS CONVECTION
ASSOCIATED WITH AN APPROACHING COLD FRONT IMPACTS BOTH KCHS AND
KSAV. EVEN AHEAD OF THIS LINE...A STRONG GRADIENT WILL CONTINUE TO
RESULT IN GUSTS NEAR 25 KNOTS. TIMED THE LINE OF THUNDERSTORMS TO
NEAR THE TERMINALS AROUND 20Z-21Z...AND LINGER INTO THE EVENING
HOURS. AS RADAR TRENDS BECOME BETTER ESTABLISHED LATER THIS
AFTERNOON...WILL AMEND TAFS WITH MORE CONVECTIVE DETAILS.

OVERNIGHT...EXPECT PLENTY OF LINGERING MOISTURE TO RESULT IN
ADDITIONAL RAIN AND/OR LOWERING CEILINGS. HAVE MAINTAINED LOW-END
MVFR CONDITIONS FOR NOW...BUT SOME GUIDANCE SUGGEST IFR CEILINGS. IN
ADDITION...MODEL SOUNDINGS SHOW 30-40 KNOTS JUST OFF THE SURFACE. IF
WIND GUSTS DIMINISH AFTER THE BULK OF DEEP CONVECTION PUSHES
OFFSHORE...SEVERAL HOURS /GENERALLY BETWEEN 03Z-09Z/ OF LLWS MAY BE
NEEDED IN THE TAFS. EXPECT CONDITIONS TO SLOWLY IMPROVE AFTER
DAYBREAK ON TUESDAY.

EXTENDED AVIATION OUTLOOK...LOW CHANCE THAT LOW CIGS COULD LINGER
INTO TUESDAY AFTERNOON WITH A MODERATE TO HIGH CHANCE THEY WILL OCCUR
AGAIN TUESDAY NIGHT AS A REINFORCING COLD FRONT MOVES THROUGH.
BREEZY CONDS LIKELY TUESDAY AFTERNOON...POSSIBLY WEDNESDAY
AFTERNOON AS WELL. OTHERWISE...VFR WED-SAT.

&&

.MARINE...
ADDED A MENTION OF SEA FOG TO THE FORECAST AND ISSUED A MARINE
WEATHER STATEMENT TO HIGHLIGHT POTENTIAL DEVELOPMENT. ALREADY
SEEING AREAS OF FOG DEVELOPING OFF THE CHARLESTON COUNTY COAST PER
PILOT BOAT AND WEBCAM REPORTS. DO NOT ANTICIPATE THE NEED FOR A
MARINE DENSE FOG ADVISORY SINCE WINDS WILL BE INCREASING PRIOR TO
THE ARRIVAL OF THE SQUALL LINE...BUT TRENDS ARE BEING WATCHED
CAREFULLY.

NO SIGNIFICANT CHANGES TO THE FORECAST GIVEN MARINE STABILITY
FACTORS AND LATEST TRENDS FROM SURFACE WINDS AND SEA HEIGHT
OBSERVATIONS. A SOLID SMALL CRAFT ADVISORY IN THE CHARLESTON
HARBOR THIS AFTERNOON BUT OUR NEAR SHORE WATERS WILL LIKELY SEE
SPEEDS ONLY INCREASING TO 15 TO 20 KT AND SEAS BUILDING TO 4-5 FT.
SEAS BUILDING FURTHER OFFSHORE WILL SCA CONDITIONS DEVELOPING IN
OUR OUTER GEORGIA WATERS BY MID MORNING TODAY. TONIGHT...STRONGEST
FLOW OVER WARMER WATERS BEYOND 20 NM OFF THE GEORGIA COAST. SEAS
CLOSER TO THE GULF STREAM AT 6-7 FT. CONVECTION WILL LIKELY PLAY
HAVOC WITH WINDS AT SOME POINT THIS EVENING AND OVERNIGHT.

TUESDAY THROUGH SATURDAY...A COLD FRONT WILL PUSH THROUGH THE WATERS
TUESDAY MORNING WITH WINDS DIMINISHING DURING THE DAY GIVEN THE
SLACKENING PRESSURE GRADIENT/LOW-LEVEL JET. HOWEVER...A REINFORCING
COLD FRONT LOOKS TO PUSH THROUGH TUESDAY NIGHT INTO EARLY WEDNESDAY
BEHIND A STRONG UPPER LEVEL DISTURBANCE. ADVISORY CONDITIONS LIKELY
FOR MOST WATERS DURING THIS TIME. IMPROVING CONDITIONS THEN ON TAP
LATER WEDNESDAY AND CONTINUING THROUGH SATURDAY WITH NO HEADLINES
EXPECTED THIS PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR AMZ330.
     SMALL CRAFT ADVISORY UNTIL NOON EDT WEDNESDAY FOR AMZ374.

&&

ST
Hazardous weather outlook, Apr 7, 1:08 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
208 PM EDT MON APR 7 2014

AMZ330-350-352-354-GAZ099>101-114>119-137>141-SCZ042>045-047>052-
081815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-CANDLER-BULLOCH-EFFINGHAM-
TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
208 PM EDT MON APR 7 2014

...TORNADO WATCH 68 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY IS REQUESTED AT THIS TIME. PLEASE RELAY ANY
REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE
HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ374-GAZ087-088-SCZ040-081815-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-ALLENDALE-
208 PM EDT MON APR 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SEVERE THUNDERSTORMS ARE POSSIBLE THIS
EVENING AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. THE
PRIMARY HAZARDS WITH THESE STORMS WILL BE DAMAGING WINDS IN EXCESS
OF 35 KNOTS...ALTHOUGH ISOLATED WATERSPOUTS ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...TV OR THE INTERNET FOR THE
LATEST FORECASTS AND POSSIBLE WATCHES AND WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE
HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Apr 7, 8:53 AM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
953 AM EDT MON APR 7 2014

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-071800-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
953 AM EDT MON APR 7 2014

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A LINE OF STRONG THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND
WESTERN GEORGIA WILL CONTINUE TO STRENGTHEN AS IT MOVES EAST
TODAY. THE LINE IS EXPECTED TO STRENGTHEN INTO A SQUALL LINE
AS IT APPROACHES SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
THIS AFTERNOON. AS THE LINE PUSHES THROUGH BETWEEN 1 PM AND 7
PM...THERE WILL BE A RISK FOR DAMAGING WINDS IN EXCESS OF 60 MPH
AND TORNADOES. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND
LOCALLY HEAVY RAINFALL CAPABLE OF PRODUCING MINOR FLOODING WILL
ALSO BE POSSIBLE.

A TORNADO WATCH WILL LIKELY BE ISSUED FOR PORTIONS OF THE REGION
THIS AFTERNOON. NOW IS A GOOD TIME TO REVIEW YOUR SEVERE WEATHER
SAFETY PROCEDURES. SCHOOLS ARE ALSO ENCOURAGED TO REVIEW THEIR
TORNADO ACTION PLANS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL
NEWS SOURCE FOR LATER STATEMENTS AND POSSIBLE WATCHES AND
WARNINGS.
Local storm report, Apr 7, 1:31 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
231 PM EDT MON APR 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     NON-TSTM WND DMG 2 W DON HOLT BRIDGE     32.89N  79.99W
04/07/2014                   CHARLESTON         SC   LAW ENFORCEMENT

            SOUTH CAROLINA HIGHWAY PATROL REPORTS A TREE DOWN AND
            IN THE ROADWAY IN THE EASTBOUND LANE OF I-526 NEAR MILE
            MARKER 19.

&&

EVENT NUMBER CHS1400527

BSH

The radar

The Charleston,SC radar (KCLX), 122 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
April 7, 2:20 PM EST to 2:22 PM EST
Where
Tattnall County, 2.72 mi SE of Reidsville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.040, -82.120

Tattnall County Dispatch reported a tree down at the 700 block of Rod Strickland Road.

Thunderstorm Wind, Tattnall

When
April 7, 2:25 PM EST to 2:27 PM EST
Where
Tattnall County, 2.07 mi N of Hughland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.060, -82.050

Chicken Houses damaged by thunderstorm winds on Bea Durrance Road.

Thunderstorm Wind, Evans

When
April 7, 2:42 PM EST to 2:44 PM EST
Where
Evans County, 5.8 mi SSE of Hagan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.070, -81.900

Evans County Dispatch reported a tree down at the 2300 block of Jennie Station Road. A Telephone line was reported down in the same area.

Lightning, Liberty

When
April 7, 3:25 PM EST to 3:27 PM EST
Where
Liberty County, 0.59 mi E of Allenhurst
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.780, -81.610

Hinesville Police Department reported a utility pole struck by lightning at the intersection of Horne Drive and Oglethorpe Highway.

Thunderstorm Wind, Chatham

When
April 7, 3:54 PM EST to 3:56 PM EST
Where
Chatham County, 0.69 mi S of Bona Bella
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.090, -81.170

Chatham County Dispatch reported a tree down at the 4500 block of Old Louisville Road.

Thunderstorm Wind, McIntosh

When
April 7, 4:22 PM EST to 4:24 PM EST
Where
McIntosh County, 0.69 mi N of Ridgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.410, -81.400

McIntosh County Dispatch reported a tree down on Highway 99, near Blue Hall Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512195, 512196, 512197, 512194, 512198, 512200.